- Drug Information
- Health & Safety
- Pill Testing And Adulterants
- Politics and Society
- Levamisole Testing
- The Law and You
- General Discussion Forums
- DanceSafe Talk
- Drug Chat
- Health & Fitness
- Video Training Sessions
- Lab Test Results
- Testing Kits
- Small Complete Card Pack (5 each)
- Complete Drug Info Card Pack
- 2C-B Drug Info Cards
- Acid Drug Info Cards
- Alcohol Drug Info Cards
- Cocaine Drug Info Cards
- DMT Drug Info Cards
- DMT Poster
- Ecstasy Drug Info Cards
- GHB Drug Info Cards
- Hearing Information Cards
- Heroin Drug Info Cards
- Ketamine Drug Info Cards
- Marijuana Drug Info Cards
- Mushroom Drug Info Cards
- Nitrous Oxide Drug Info Cards
- Poppers Drug Info Cards
- Speed Drug Info Cards
- Tobacco Drug Info Cards
- DanceSafe ETY•Plugs™
- DanceSafe Stickers!
- Jumbie / DanceSafe Poster
- Refunds, Returns, Exchanges
Ecstasy and Depression
Many people report feeling depressed after taking ecstasy. Most often this depression is mild and lasts only a day or two. However, some regular users report feeling depressed for much longer periods of time after taking E, particularly if they use it frequently or take large doses. At the same time, most people who use Ecstasy do not report experiencing depression. What’s this all about?
What causes some people to feel depressed after taking Ecstasy?
A Possible Physiological Explanation
MDMA works by releasing from certain brain cells large amounts of the brain chemical, serotonin. This release of serotonin is what causes Ecstasy’s mood elevation effect, as well as the feelings of empathy, self-acceptance, and emotional closeness with others that so many people find valuable and rewarding about the drug.
But in releasing large amounts of serotonin, MDMA also depletes the brain’s supply. It then takes some time for the brain to replenish what was released. How long does it take for serotonin levels to be fully restored after someone takes Ecstasy? This depends on the individual’s diet, general heath, genetic make-up, how much ecstasy the person took, and other random factors. There’s no way to tell for sure, but based on animal studies, scientists say that it could take anywhere from 48 hours to an entire week. The mild depression some people feel after taking E could be related to this temporary depletion of serotonin.
Another Possible Physiological Explanation
The release of serotonin, however, also causes serotonin receptors in the brain to down-regulate, which basically means turn themselves off for a while. The up-and-down regulation of receptors is one of the primary ways the brain tries to achieve homeostasis, or balance. These receptors work in conjunction with the amount of serotonin around and are just as important in the regulation of mood as serotonin itself (see our Ecstasy Slide Show for details). In trying to maintain a balanced mood, these receptors respond to the amount of serotonin around by turning themselves on and off (up-regulation and down-regulation). When they are flooded with serotonin as a result of taking Ecstasy, many of them down-regulate.
The majority of these receptors will up-regulate again as soon as the excess serotonin is metabolized away. However, some of these receptors may stay down-regulated longer, perhaps days, weeks, or even months. The depression some people feel after taking ecstasy may be a result of these serotonin receptors staying down-regulated too long. Whether, how much, or how often this happens may largely be a genetic factor unique to the individual. Some people may simply be genetically pre-disposed towards Ecstasy-related depression.
It Could be Preexisting Depression
Some ecstasy users who experience depression might have been depressed before they started using ecstasy. Depression is a common illness that often goes undiagnosed and untreated. This is particularly true for teenagers and young adults who suffer from mild to moderate depression. It is likely that many compulsive ecstasy users are unconsciously trying to self-medicate their depression. (Of course, Ecstasy is not an effective daily antidepressant and may actually exacerbate symptoms of depression.)
Are there ways to reduce the risk of depression if using ecstasy?
Yes. Below are some common sense suggestions that can really make a difference.
Moderation. There are biochemical reasons (explained above) why frequent MDMA use increases the likelihood of depression. Remember, with Ecstasy, LESS IS MORE.
Eat well. Your body produces serotonin by combining together various amino acids found in proteins. Maintaining a well balanced diet that includes enough complete proteins and the proper vitamins and minerals will help you stay healthy and rebound more easily from serotonin depletion.
Sleep. Many of your brain's restorative processes take place while you sleep. Not getting enough sleep may significantly lengthen the time it takes for your brain to replenish its serotonin.
Use lower doses. And avoid "booster" doses, or taking more when you come down. Remember, when you come down from MDMA you have already depleted much of your serotonin. Depleting it even more will lengthen the time it takes to be replenished. LESS IS MORE, with ecstasy.
What about 5-htp?
Many ecstasy users report that the amino-acid supplement, 5-Hydroxy-Tryptophan (5-htp), helps reduce post-E depression. 5-htp is the direct precursor to serotonin in the brain. Your body makes it on its own, but it is also sold in most health food stores as an herbal supplement, extracted from Griffonia seeds.
Clinical studies of 5-htp have shown that it successfully relieves symptoms of depression in many people. It does this by increasing the amount of 5-htp in the brain, making it easier for the brain to produce serotonin. Supplementing with 5-htp, therefore, may lessen post-E depression by helping your body restore its serotonin levels more quickly.
A Word of Caution: Taking 5-htp may make you feel normal again more quickly after taking Ecstasy. This may tempt you to take ecstasy more often than you would have otherwise. The beneficial effects of 5-htp supplementation (restoring serotonin) could then be offset by the more frequent depletion of serotonin. In other words, 5-htp is not a substitute for moderation. If you find yourself taking 5-htp in order to enjoy ecstasy more often, consider slowing down. Remember, more frequent use of ecstasy increases your chances of depression regardless of how healthy your brain is. LESS IS MORE.
One more thing: 5-htp works by helping your brain restore itself to a normal state. It is not a drug, and does not simply "mask" or cover-up the after-effects of ecstasy use. Taking other drugs (like downers or speed) in order to mask the symptoms of post-E depression, or the negative effects of coming down, can lead to a physical dependency on these other drugs (especially speed).
Should I seek medical treatment if I feel depressed after taking ecstasy?
It is always a good idea to see a psychiatrist if you are experiencing prolonged depression, regardless of its cause. Keep in mind that if you begin treatment with an anti-depressant medication, MDMA will interfere with its effectiveness.
Learn more about: